Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 348, NWS Sioux Falls, SD

September 7, 2005Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 7, 2005, 4:12 AM CDT for Lyon County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2005, 4:12 AM CDT (09:12 UTC)
Expired
Sep 7, 2005, 4:34 AM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 4:12 AM CDTHAIL 111 N Tracy, MNMARBLE TO QUARTER SIZE HAIL COVERING GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070912
SVRFSD
MNC083-070945-
/O.NEW.KFSD.SV.W.0348.050907T0912Z-050907T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 AM CDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAR EASTERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 445 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER LYON COUNTY...OR ABOUT 8 MILES EAST OF
  MARSHALL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL AREAS EAST OF MARSHALL THROUGH 430 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4452 9575 4434 9576 4432 9559 4452 9559

$$
JH
1 follow-up statement
000 
WWUS53 KFSD 070934
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 AM CDT WED SEP 7 2005

MNC083-070940-
/O.CAN.KFSD.SV.W.0348.000000T0000Z-050907T0945Z/
LYON MN-
432 AM CDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR FAR EASTERN LYON COUNTY IS 
CANCELLED...

THE WARNING HAS BEEN CANCELLED. THE STORM HAS EXITED THE COUNTY.

AT 415 AM CDT...A TRAINED SPOTTER REPORTED UP TO 1/2 INCH HAIL WHICH 
HAD ACCUMULATED TO DRIFTS...5 MILES EAST-SOUTHEAST OF MARSHALL. 

LAT...LON 4452 9575 4434 9576 4432 9559 4452 9559

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:44 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 7, 2:44 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 AM CDT WED SEP 7 2005

.DISCUSSION...
BROAD...WEAK ISENTROPIC UPGLIDE HELPING TO SET OFF AN AREA OF
SHOWERS WITH EMBEDDED THUNDER OVER THE WESTERN AND NORTHERN CWA. IF
MODEL PROGS ARE CORRECT...THIS AREA WILL SLOWLY SHIFT NORTHEAST BY
MID MORNING...THEN ANOTHER AREA OF DEVELOPING UPGLIDE WILL LIFT
NORTHEAST FROM EASTERN NE. SO...HAVE INCREASED POPS OVER THE
SOUTHEAST CWA...AND MAINTAINED SCATTERED POPS MOST OF THE REMAINDER
OF THE CWA. NO REAL FOCUS...JUST A MOIST ATMOSPHERE.

CONTINUES TO LOOK LIKE THUNDERSTORM CHANCES ARE THERE FOR
TONIGHT...AND WILL SIDE A LITTLE CLOSER TO THE MAV GUIDANCE FOR
LOCATION OF HIGHEST POPS...ACROSS THE NORTHERN TIER OF COUNTIES.

AFTER THURSDAY MORNING...CHANCES DECREASE GREATLY THROUGH THE
WEEKEND AS TROF DIGS OVER THE WEST COAST AND HIGH PRESSURE ALOFT
SETS UP ACROSS THE SOUTHEAST U.S. THIS SHOULD ALLOW FOR ANOTHER
BREEZY AND WARM WEEKEND.

WILL NOT MAKE ANY MAJOR CHANGES TO TEMPERATURES. HAVE DECREASED
HIGHS A BIT TODAY WITH CLOUD COVER AND POTENTIAL PRECIPITATION. ALSO
INCREASED HIGHS A BIT WEST ON THUR AND FRI.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 6, 11:38 AM CDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT TUE SEP 06 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT TUE SEP 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED IN AREAS BETWEEN SIOUX
FALLS...YANKTON...SIOUX CITY...AND SHELDON THROUGH EARLY
AFTERNOON. SOME OF THESE STORMS COULD PRODUCE UP TO PENNY SIZE
HAIL.  THUNDERSTORMS ARE EXPECTED TO BECOME A LITTLE MORE
NUMEROUS BETWEEN 3 PM AND 8 PM ALONG AND SOUTH OF A LINE FROM
WINDOM...TO SIOUX FALLS...TO YANKTON. WHILE AN ORGANIZED SEVERE
WEATHER THREAT IS NOT EXPECTED...A FEW STORMS COULD PRODUCE LARGE
HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO AROUND 60 MPH.  THE
SEVERE WEATHER THREAT SHOULD DISSIPATE AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL GRADUALLY TAPER OFF ON WEDNESDAY ACROSS FAR
SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA ON WEDNESDAY.  SCATTERED
THUNDERSTORMS WILL REDEVELOP OVER THE AREA WEDNESDAY NIGHT INTO
EARLY THURSDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM SOUTHEAST OF A
LINE FROM YANKTON TO SIOUX FALLS...TO WINDOM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.